Alabama, 2003

Damaging Wind in Alabama, July 12, 2003

July 12, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 12, 1:23 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 12, 1:23 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT SAT JUL 12 2003

BACK TO BASICS...FORECASTING 101...WITH SATELLITE LOOP, OBS, AND A
MIX OF NEW AND OLD MODEL RUNS IN HAND.

IN THE SHORT TERM...MID LEVEL CAP CONFIRMED PER 18Z SOUNDING...AND
APPARENT AXIS OF DILATATION ORIENTED SOUTHWEST TO NORTHEAST ACROSS
THE AREA...RESULTING IN DIMINISHED CONVECTION ACROSS THE AREA.  OF
COURSE THE CONCERN WITH A CAPPED SITUATION IS...IF SOMETHING PUNCHES
THE CAP...IT COULD BE INTERESTING.  WITH DRIER AIR IN MID LEVELS...
THE WET BULB ZERO HAS ALSO DESCENDED.  STILL...THINK THAT THE MID-
LEVEL SUBSIDENCE WILL HELP TO KEEP THINGS IN CONTROL.  WILL DIMINISH
CONVECTION THROUGH THE EVENING.

AS FOR SUNDAY AND MONDAY...12/12Z MESO ETA THATS IN OUR SYSTEM
GENERATES QUITE A BIT OF CONVECTION OVERNIGHT TONIGHT ALONG THE MID
MISSISSIPPI VALLEY...ARKANSAS/LOUISIANA/WESTERN TENNESSEE AREA.  WITH
THIS MORNINGS MODEL WOES...THE PRECIP OUTPUT JUST DOESNT LOOK
RIGHT...AND HAVE QUITE A BIT OF DOUBT IN THE SOLUTION FROM SUNDAY
MORNING ON.  COULD IT SOMEHOW BE FEEDBACK FROM THE TROPICAL SYSTEM?
ANYWAY...WITH THE BASIC UPPER PATTERN REMAINING LARGELY UNCHANGED...
AND A MOISTURE DISCONTINUITY LINGERING IN THE REGION...WILL LEAVE
SUNDAY LARGELY UNTOUCHED AND LET LATER MODEL RUNS ARRIVE BEFORE
MAKING ANY MAJOR CHANGES.  FOR TUESDAY...TROUGH SEEMS TO WEAKEN
SLIGHTLY...AND RIDGE SEEMS TO BUILD IN ACROSS THE TN VALLEY.
STILL THINK WERE LOOKING FOR ISOLATED AFTERNOON AND EVENING
ACTIVITY HERE...PERHAPS A FEW DEGREES WARMER.

IN THE EXTENDED...WILL REMAIN VERY CLOSE TO CLIMATOLOGY AND
PERSISTENCE...AND ADJUST AS WE GET CLOSER.  81

PRELIMINARY NUMBERS...
BHM 69 87 69 89 71/ 30 40 30 30 10
MGM 72 91 72 91 73/ 20 40 30 40 20

.BHM....
Hazardous weather outlook, Jul 12, 12:30 PM CST, 1 hour 44 minutes before
ALZ011>015-017>050-122000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

WITH DRIER AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE ACROSS THE
REGION TODAY, SOME OF THE AFTERNOON AND EVENING THUNDERSTORMS THAT DO
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS. HOWEVER,
DEVELOPMENT MAY BE HINDERED SOMEWHAT BY A TEMPERATURE INVERSION AT
MID LEVELS.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON SUNDAY, AND
SOME OF THESE COULD HAVE STRONG GUSTY WINDS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

The radar

The Northeast Alabama radar (KHTX), 88 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 12, 2:14 PM CST
Where
Cherokee County, 8 mi NE of Cedar Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.300, -85.500

A few trees were blown down on CR 97 near the Fullerton community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376314.